ARTICLES, DRUG ABUSE & EFFECTS OF ALCOHOL. REHABILITATION
What is Naxolone Used For?
Naloxone is a drug that can reverse a fentanyl overdose, so long as it is given right away. In other words: if you’re having an OD from fentanyl (or other opioids), naloxone can save your life. You can get a naloxone kit to carry with you when using drugs or for someone you know who uses drugs. Naloxone kits are available free of charge to anyone at risk of opioid overdose (i.e. current or previous users of opioids).
Naloxone should only be used in emergency situations, not to be used in place of emergency medical care for an overdose. Make sure you have received proper training by a medical profession on how to use a naloxone kit in order to properly give an injection. Do not assume an overdose has ended if symptoms have improved, always seek emergency medical attention if an overdose occurs.
Opiates Overdose Signs and Symptoms
Call 911 if:
- Breathing is slow or not breathing at all
- Nails and lips are blue
- Choking or throwing up
- Making gurgling sounds
- Skin is cold and clammy
- You can’t wake them up
Don’t use opiates, including fentanyl by yourself.
Tips to Help Prevent an Overdose
- Don’t use by yourself
- Do “test shots”
- Start using in small amount if you haven’t used in a while
- Even small amounts can result in overdose
- Don’t mix drugs
- Avoid speedballing
- Always carry a Naloxone Kit, and learn rescue breathing
Find out where you can get naxolone at Alberta walk-in clinics through Alberta Health Services. Naloxone is safe, effective, and can’t be abused – these Kits can help save lives.